Skip to main content Accessibility help
×
Home
Hostname: page-component-768dbb666b-qc52z Total loading time: 0.378 Render date: 2023-02-05T02:30:57.851Z Has data issue: true Feature Flags: { "useRatesEcommerce": false } hasContentIssue true

UNIFORM CONVERGENCE RATES OF KERNEL-BASED NONPARAMETRIC ESTIMATORS FOR CONTINUOUS TIME DIFFUSION PROCESSES: A DAMPING FUNCTION APPROACH

Published online by Cambridge University Press:  14 July 2016

Shin Kanaya*
Affiliation:
Aarhus University, CREATES, and IER
*
*Address correspondence to Shin Kanaya, Department of Economics and Business Economics, Aarhus University, Fuglesangs Alle 4, Aarhus V 8210, Denmark and The Institute of Economic Research, Hitotsubashi University; e-mail: skanaya@econ.au.dk.

Abstract

In this paper, we derive uniform convergence rates of nonparametric estimators for continuous time diffusion processes. In particular, we consider kernel-based estimators of the Nadaraya–Watson type, introducing a new technical device called a damping function. This device allows us to derive sharp uniform rates over an infinite interval with minimal requirements on the processes: The existence of the moment of any order is not required and the boundedness of relevant functions can be significantly relaxed. Restrictions on kernel functions are also minimal: We allow for kernels with discontinuity, unbounded support, and slowly decaying tails. Our proofs proceed by using the covering-number technique from empirical process theory and exploiting the mixing and martingale properties of the processes. We also present new results on the path-continuity property of Brownian motions and diffusion processes over an infinite time horizon. These path-continuity results, which should also be of some independent interest, are used to control discretization biases of the nonparametric estimators. The obtained convergence results are useful for non/semiparametric estimation and testing problems of diffusion processes.

Type
ARTICLES
Copyright
Copyright © Cambridge University Press 2016 

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

Footnotes

This is a substantially revised version of a chapter in my Ph.D. dissertation at the University of Wisconsin-Madison. I am indebted to my supervisor, Bruce E. Hansen, for his guidance and support. I am very grateful to Dennis Kristensen and Jack R. Porter for their valuable advice and encouragements. I would also like to thank the Editor, Peter C. B. Phillips, the Co-Editor, Oliver B. Linton, and two anonymous referees for their constructive and valuable comments, which have greatly improved the original version of this paper. In particular, I would like to express my sincere gratitude to Professor Phillips for generous support and outstanding editorial input into this paper, which were considerable and far in excess of what I could expect. I also thank Martin Browning, Xiaohong Chen, Valentina Corradi, Bonsoo Koo, Bent Nielsen, Andrew Patton, Olivier Scaillet, Neil Shephard, and seminar participants at University of Wisconsin-Madison and University of Oxford for helpful comments and suggestions. I gratefully acknowledge support from CREATES, Center for Research in Econometric Analysis of Time Series, funded by the Danish National Research Foundation (DNRF78), and from the Danish Council for Independent Research, Social Sciences (grant no. DFF - 4182-00279). Part of this research was conducted while I was visiting the Institute of Economic Research at Kyoto University (under the Joint Research Program of the KIER), the support and hospitality of which are gratefully acknowledged.

References

REFERENCES

Ai, C. (1997) A semiparametric maximum likelihood estimator. Econometrica 65, 933963.CrossRefGoogle Scholar
Aït-Sahalia, Y. (1996) Nonparametric pricing of interest rate derivative securities. Econometrica 64, 527560.CrossRefGoogle Scholar
Aït-Sahalia, Y. & Park, J.Y. (2016) Bandwidth selection and asymptotic properties of local nonparametric estimators in possibly nonstationary continuous-time models. Journal of Econometrics 192, 119138.CrossRefGoogle Scholar
Andrews, D.W.K. (1995) Nonparametric kernel estimation for semiparametric models. Econometric Theory 11, 560596.CrossRefGoogle Scholar
Bandi, F.M. & Phillips, P.C.B. (2003) Fully nonparametric estimation of scholar diffusion models. Econometrica 71, 241283.CrossRefGoogle Scholar
Bartlett, M.S. (1963) Statistical estimation of density functions. Sankhya A 25, 245254.Google Scholar
Bibby, B.M. & Sørensen, M. (2003) Hyperbolic processes in finance. In Rachev, S. (ed.), Handbook of Heavy Tailed Distributions in Finance, Ch.6, pp. 211248. Elsevier Science.CrossRefGoogle Scholar
Bierens, H.J. (1983) Uniform consistency of kernel estimators of a regression function under generalized conditions. Journal of the American Statistical Association 78, 699707.CrossRefGoogle Scholar
Bosq, D. (1998) Nonparametric Statistics for Stochastic Processes. 2nd ed. Springer.CrossRefGoogle Scholar
Chen, X. & Fan, Y. (2006) Estimation of copula-based semiparametric time series models. Journal of Econometrics 130, 307335.CrossRefGoogle Scholar
Chen, X., Hansen, L.P., & Carrasco, M. (2010) Nonlinearity and temporal dependence. Journal of Econometrics 155, 155169.CrossRefGoogle Scholar
Conley, T., Hansen, L.P., Luttmer, E., & Scheinkman, J. (1997) Short-term interest rates as subordinated diffusions. Review of Financial Studies 10, 525577.CrossRefGoogle Scholar
Davis, R.A. (1982) Maximum and minimum of one-dimensional diffusions. Stochastic Processes and their Applications 13, 19.CrossRefGoogle Scholar
Doukhan, P. (1994) Mixing: Properties and Example. Lecture Notes in Statistics 85. Springer-Verlag.CrossRefGoogle Scholar
Embrechts, P. & Maejima, M. (2002) Selfsimilar Processes. Princeton University Press.Google Scholar
Fan, J., Fan, Y. & Jiang, J. (2007) Dynamic integration of time- and state domain methods for volatility estimation. Journal of the American Statistical Association 102, 618631.CrossRefGoogle Scholar
Fan, J. & Yao, Q. (2003) Nonlinear Time Series: Nonparametric and Parametric Methods. Springer-Verlag.CrossRefGoogle Scholar
Fan, J. & Zhang, C. (2003) A reexamination of diffusion estimators with applications to financial model validation. Journal of the American Statistical Association 98, 118134.CrossRefGoogle Scholar
Florens-Zmirou, D. (1989) Approximate discrete-time schemes for statistics of diffusion processes. Statistics 4, 547557.CrossRefGoogle Scholar
Florens-Zmirou, D. (1993) On estimating the diffusion coefficient from discrete observations. Journal of Applied Probability 30, 790804.CrossRefGoogle Scholar
Fukasawa, M. (2008) Edgeworth expansion for ergodic diffusions. Probability Theory and Related Fields 142, 120.CrossRefGoogle Scholar
Gao, J., Kanaya, S., Li, D., & Tjøstheim, D. (2015) Uniform consistency for nonparametric estimators in null recurrent time series. Econometric Theory 31, 911952.Google Scholar
Jeong, M. & Park, J. (2014) Asymptotic theory of maximum likelihood estimator for diffusion model. Working Paper, Indiana University.Google Scholar
Jiang, G.J. & Knight, J.L. (1997) A nonparametric approach to the estimation of diffusion processes, with an application to a short-term interest rate model. Econometric Theory 13, 615645.CrossRefGoogle Scholar
Has’minskiĭ, R.Z. (1980) Stochastic Stability of Differential Equations. Stijthoff & Noordoff International Publishers B.V.CrossRefGoogle Scholar
Hansen, B.E. (2008) Uniform convergence rates for kernel estimation with dependent data. Econometric Theory 24, 726748.CrossRefGoogle Scholar
Hansen, L.P. & Scheinkman, J.A. (1995) Back to the future: generating moment implication for continuous-time Markov processes. Econometrica 63, 767804.CrossRefGoogle Scholar
Ichimura, H. & Todd, P.E. (2007) Implementing nonparametric and semiparametric estimators. In Heckman, J.J. and Leamer, E.E. (eds.), Handbook of Econometrics, Vol. 6–2, Ch. 74, pp. 53695468. North-Holland.Google Scholar
Ikeda, N. & Watanabe, S. (1981) Stochastic Differential Equations and Diffusion Processes. Kodansha with North-Holland.Google Scholar
Kallenberg, O. (2002) Foundations of Modern Probability. 2nd ed. Springer.CrossRefGoogle Scholar
Kanaya, S. (2014) Non-parametric specification testing for continuous-time markov processes: Do the processes follow diffusions? Working paper, University of Aarhus.Google Scholar
Kanaya, S. (2016) Convergence rates of sums of α-mixing triangular arrays: with an application to non-parametric drift function estimation of continuous-time processes. Working paper, University of Aarhus.Google Scholar
Kanaya, S. & Kristensen, D. (2015) Estimation of stochastic volatility models by nonparametric filtering. Econometric Theory, first published online 13 April 2015. doi:10.1017/S0266466615000079.
Karatzas, I. & Shereve, S.E. (1991) Brownian Motion and Stochastic Calculus. Springer.Google Scholar
Karlin, S. & Taylor, H.M. (1981) A Second Course in Stochastic Processes. Academic Process. New York.Google Scholar
Kent, J. (1978) Time-reversible diffusions. Advances in Applied Probability 10, 819835.CrossRefGoogle Scholar
Kong, E., Linton, O., & Xia, Y. (2010) Uniform Bahadur representation for local polynomial estimates of M-regression and its application to the additive model. Econometric Theory 26, 15291564.CrossRefGoogle Scholar
Koo, B. & Linton, O. (2012) Semiparametric estimation of locally stationary diffusion models. Journal of Econometrics 170, 210–23.CrossRefGoogle Scholar
Kristensen, D. (2008) Estimation of partial differential equation with applications in finance. Journal of Econometrics 144, 392408.CrossRefGoogle Scholar
Kristensen, D. (2009) Uniform convergence rates of kernel estimators with heterogeneous dependent data. Econometric Theory 25, 14331445.CrossRefGoogle Scholar
Kristensen, D. (2010) Pseudo-maximum likelihood estimation in two classes of semiparametric diffusion models. Journal of Econometrics 156, 239259.CrossRefGoogle Scholar
Kutoyants, Y.A. (1999) Efficient density estimation for ergodic diffusion processes. Statistical Inference for Stochastic Processes 1, 131155.CrossRefGoogle Scholar
Li, F. (2007) Testing the parametric specification of the diffusion function in a diffusion process. Econometric Theory 23, 221250.CrossRefGoogle Scholar
Liebscher, E. (1996) Strong convergence of sums of α-mixing random variables with application to density estimation. Stochastic Processes and their Applications 65, 6980.CrossRefGoogle Scholar
Löcherbacha, E. & Loukianova, D. (2008) On Nummelin splitting for continuous time Harris recurrent Markov processes and application to kernel estimation for multi-dimensional diffusions. Stochastic Processes and their Applications 118, 13011321.CrossRefGoogle Scholar
Mancini, C. (2009) Non-parametric threshold estimation for models with stochastic diffusion coefficient and jumps. Scandinavian Journal of Statistics 36, 270296.CrossRefGoogle Scholar
Masry, E. (1996) Multivariate local polynomial regression for time series: uniform strong consistency and rates. Journal of Time Series Analysis 17, 571599.CrossRefGoogle Scholar
Mandl, P (1968) Analytical Treatment of One-dimensional Markov Processes. Springer-Verlag.Google Scholar
McKean, H.P. (1969) Stochastic Integrals. Academic Press.Google Scholar
Nicolau, J. (2003) Bias reduction in nonparametric diffusion coefficient estimation. Econometric Theory 19, 754777.CrossRefGoogle Scholar
Nicolau, J. (2005) Processes with volatility-induced stationarity: an application for interest rates. Statistica Neerlandica 59, 376396.CrossRefGoogle Scholar
Nolan, D. & Pollard, D. (1987) U-processes: rates of convergence. Annals of Statistics, 15, 780799.CrossRefGoogle Scholar
Nummelin, E. (1984) General Irreducible Markov Chains and Non-Negative Operators. Cambridge University Press.CrossRefGoogle Scholar
Parzen, E. (1962) On estimation of a probability density function and mode. Annals of Mathematical Statistics 33, 10651076.CrossRefGoogle Scholar
Phillips, P.C.B. & Yu, J. (2009) A two-stage realized volatility approach to estimation of diffusion processes with discrete data. Journal of Econometrics 150, 139150.CrossRefGoogle Scholar
Pollard, D. (1984) Convergence of Stochastic Processes. Springer-Verlag.CrossRefGoogle Scholar
Revuz, D. & Yor, M. (1999) Continuous Martingales and Brownian Motion. 3rd ed. Springer.CrossRefGoogle Scholar
Robinson, P.M. (1988) Root-N-consistent semiparametric regression. Econometrica 56, 931954.CrossRefGoogle Scholar
Rogers, L.C.G. & Williams, D. (2000) Diffusions, Markov Processes and Martingales, Vol. 2. Cambridge University Press.Google Scholar
Stone, C.J. (1982) Optimal global rates of convergence for nonparametric regression. Annals of Statistics 10, 10401053.CrossRefGoogle Scholar
van der Vaart, A.W. (1998) Asymptotic Statistics. Cambridge University Press.CrossRefGoogle Scholar
van Zanten, J.H. (2000) On the uniform convergence of the empirical density of an ergodic diffusion. Statistical Inference for Stochastic Processes 3, 251262.CrossRefGoogle Scholar
Veretennikov, A.Y. (1997) On polynomial mixing bounds for stochastic differential equations. Stochastic Processes and their Applications 70, 115127.CrossRefGoogle Scholar
Veretennikov, A.Y. (1999) On polynomial mixing and convergence rate for stochastic difference and differential equations. Theory of Probability and its Applications 44, 361374.CrossRefGoogle Scholar
Xu, K.-L. (2009) Empirical likelihood based inference for recurrent nonparametric diffusions. Journal of Econometrics 153, 6582.CrossRefGoogle Scholar
Supplementary material: File

Kanaya Supplementary Material

Supplementary Material

Download Kanaya Supplementary Material(File)
File 280 KB
3
Cited by

Save article to Kindle

To save this article to your Kindle, first ensure coreplatform@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about saving to your Kindle.

Note you can select to save to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be saved to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

UNIFORM CONVERGENCE RATES OF KERNEL-BASED NONPARAMETRIC ESTIMATORS FOR CONTINUOUS TIME DIFFUSION PROCESSES: A DAMPING FUNCTION APPROACH
Available formats
×

Save article to Dropbox

To save this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about saving content to Dropbox.

UNIFORM CONVERGENCE RATES OF KERNEL-BASED NONPARAMETRIC ESTIMATORS FOR CONTINUOUS TIME DIFFUSION PROCESSES: A DAMPING FUNCTION APPROACH
Available formats
×

Save article to Google Drive

To save this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about saving content to Google Drive.

UNIFORM CONVERGENCE RATES OF KERNEL-BASED NONPARAMETRIC ESTIMATORS FOR CONTINUOUS TIME DIFFUSION PROCESSES: A DAMPING FUNCTION APPROACH
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *